Hail, Augusta
- When
- April 12, 4:25 PM EST to 4:35 PM EST
- Where
- Augusta County, 1.56 mi SSW of Fordwick
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.050, -79.383
Hail up to the size of quarters was reported near Craigsville.
Low pressure both at the surface and the upper levels of the atmosphere passed through the region on the 12th. There was enough cold air aloft and forcing from this system for showers and thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Low pressure both at the surface and the upper levels of the atmosphere passed through the region on the 12th. There was enough cold air aloft and forcing from this system for showers and thunderstorms to develop. There was enough instability for a few thunderstorms to produce large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 12, 1:53 PM EST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
253 PM EDT TUE APR 12 2011
.SYNOPSIS...
LOW PRESSURE OVER SOUTHWESTERN VIRGINIA WILL SLOWLY TRACK EAST ACROSS THE
REGION TODAY AND TONIGHT BEFORE PULLING AWAY FROM THE MID-ATLANTIC
STATES WEDNESDAY AFTERNOON. HIGH PRESSURE BUILDS IN WEDNESDAY
NIGHT THROUGH EARLY FRIDAY. LOW PRESSURE WILL BRING RAIN TO THE
AREA FRIDAY NIGHT INTO THE WEEKEND.
&&
.NEAR TERM /TONIGHT/...
SPOTLIGHT FOR THE NEXT FEW HRS WL BE ON LOWER SRN MD AND THE ASSO
WATERS AS STORMS DVLP BTWN THE COMBO OF SUNSHINE/HTG AND SPIN OVR
SERN VA TRACKING TO THE N. TSTMS PRSNTLY TRACKING OUT OF THE NRN
NECK WL PRBLY BE ON THE ERN SHORE BY 3 PM. QUSTN THEN IS WL MORE
TSTMS BE ABLE TO FIRE IN SE VA? STLT SHOWS AN XTNSV CLD FIELD
MOVING OVR THE AREA BEHIND THE INTIAL LN..SO ANYTHING APRCHG SVR
MAY BE TOUGH TO REACH. BEHIND THAT THE RDR SHIFT WL HV TO KEEP
THEIR EYES ON S-CENTRAL VA..WHERE THE NEXT LN OF CLRG IS TAKING
PLACE. HOWEVER W/ THE CURVATURE OF THE LOW PRES SYSTEM IT IS PSBL
THAT ANY STORMS THAT FORM IN S-C VA WOULD STAY IN THE RNK CWA.
OTHER CONCERN WL BE HVY RAINERS INTO THE SRN HIGHLANDS - OVR AN
INCH WAS REPORTED W/ THE MRNG RAIN...AND THE FOREMENTIONED S-C VA
STORMS CURVING INTO HIGHLAND/PENDLETON COULD CAUSE FLSH FLD PROBLEMS.
AFTR THE NEXT FEW HRS OF CNVCTV ACTIVITY ENTIRE CWA SHOULD RMN
CLDY W/ RW AS CUT OFF LOW PRES AREA TAKES ITS TIME TRACKING ACROSS
SRN VA OVRNGT. LOWS TNGT RANGING FM THE L40S IN THE HIGHLANDS TO
THE L50S E OF I-95.
&&
.SHORT TERM /WEDNESDAY/...
THE CLOSED LOW WL TAKE ITS DEAR OL' TIME TRACKING ACROSS SRN VA
TNGT AND THEN TAKING A TURN TO THE N UP THE NJ CST. THIS MEANS THE
MID ATLC WL RMN IN XTNSV CLD CVR THRU MUCH OF THE DAY WED. IF IT
DOES RAIN TMRW..THE BEST CHCS SHOULD BE IN THE MRNG. SOME BRKS IN
THE CLDS XPCTD BY MID AFTN...ESPECIALLY IN VNCTY CHO.
GIVEN THE AFTN CLD DIFFERENTIAL THERE COULD BE A WIDE DISPARITY IN
HIGH TEMPS...RANGING FM NEAR 70 IN NELSON CO TO THE U50S ALONG
THE PA BRDR.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
HIGH PRESSURE BUILDS INTO THE REGION WEDNESDAY NIGHT...AND NORTHWEST
FLOW WILL BRING SEASONAL TEMPERATURES AND DRY CONDITIONS THROUGH FRIDAY.
SOUTHERLY FLOW INCREASES IN ADVANCE OF STORM SYSTEM OVER THE CENTRAL
UNITED STATES FRIDAY AND FRIDAY NIGHT...ADVECTING GULF MOISTURE INTO
THE REGION. THE UPPER LOW PRESSURE WILL SLOWLY PUSH EAST THROUGH
OHIO VALLEY AND GREAT LAKES FRIDAY NIGHT AND SATURDAY AND SHOWER
CHANCES WILL INCREASE TO CATEGORICAL FROM WEST TO EAST ACROSS
MID-ATLANTIC FRIDAY NIGHT AND SATURDAY. LAST FEW RUNS OF BOTH GFS
AND ECMWF SUGGEST SLOW-MOVING NEGATIVELY TILTED PROVIDING PLENTY OF
UPPER FORCING FOR MID-ATLANTIC. WITH AMPLE DEEP LAYER MOISTURE IN
PLACE AND SURFACE FRONT DRAGGING ACROSS SATURDAY INTO SATURDAY
NIGHT...POTENTIAL FOR SIGNIFICANT RAINFALL AND POSSIBLE FLASH
FLOODING EXISTS FOR MID-ATLANTIC. WILL CONTINUE TO HIGHLIGHT THIS
THREAT IN HWO.
WITH UPPER TROUGH SLOW TO DEPART EASTERN SEABOARD...FAIR AMOUNT OF
CLOUDS AND BELOW NORMAL TEMPERATURES ARE EXPECTED FOR THE WEEKEND.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
A MODERATE EAST TO NORTHEAST WIND WILL PERSIST THIS AFTERNOON AND
EARLY EVENING AHEAD OF A STORM SYSTEM MOVING EAST ACROSS SOUTHERN
WEST VIRGINIA. LIGHT RAIN SHOWERS WILL CONTINUE TO DEVELOP AHEAD OF
THE STORM FOR THE REMAINDER OF THE AFTERNOON INTO TONIGHT...REDUCING
VISIBILITIES TO NEAR 2 MILES AT TIMES. CONDITIONS WILL IMPROVE
FROM SOUTHWEST TO NORTHEAST LATER TONIGHT AND THROUGH THE DAY ON
WEDNESDAY. CEILINGS WILL LIFT FROM A FEW HUNDRED FEET TO A SVRL THOUSAND
FEET AND VISIBILITIES WILL IMPROVE TO VFR WEDNESDAY MORNING IN
THE SOUTHWEST...LATER WEDNESDAY AFTERNOON IN THE NORTHEAST. RAIN
SHOWERS MAY HANG ON INTO LATE MORNING AND EARLY AFTERNOON AT BWI/MTN.
VFR CONDITIONS EXPECTED THROUGH WEDNESDAY NIGHT THROUGH FRIDAY AS
HIGH PRESSURE DOMINATES. GUSTY NORTHWEST WINDS WEDNESDAY EVENING
WILL SUBSIDE AND BE LIGHT THROUGH END OF WEEK. NEXT CHANCE FOR
PRECIPITATION AND SUB-VFR VISIBILITIES/CEILINGS WILL BE FRIDAY NIGHT
INTO SATURDAY WHEN LOW PRESSURE IMPACTS THE TERMINALS.
&&
.MARINE...
WINDS SHOULD CONTINUE TO GUST INTO SCA RANGE ACROSS THE ENTIRE LWX
WATERS THRU THE RMNDR OF THE DAYLGT HRS...AND THEN DROP OFF THIS
EVE AS THE LOW PRES DRAWS CLOSER TO THE AREA..REDUCING THE PRES
GRAD. NO SCA IS IN EFFECT FOR THE OVRNGT OR WED MRNG HRS...THEN IT
WL GO BACK INTO EFFECT FOR WED AFTN AS THE LOW TRACKS N OF THE
WATERS...AND WINDS INCRS FM THE NW.
DECENT PRESSURE GRADIENT MAY SUPPORT AT LEAST ISOLATED NORTHWEST
GUSTS TO 20 KTS...BUT CONFIDENCE ISNT HIGH ENOUGH TO WARRANT
ADVISORY AT THIS TIME. HIGH PRESSURE THEN BUILDS IN THROUGH FRIDAY
BRINGING LIGHT WINDS. SOUTHERLY FLOW ON BACK SIDE OF HIGH PRESSURE
AND IN ADVANCE OF WEEKEND STORM SYSTEM MAY REQUIRE SMALL CRAFT
ADVISORIES TO BE ISSUED FRIDAY NIGHT...WITH GUSTY WINDS AND POSSIBLY
CONTINUED ADVISORIES THROUGH THE WEEKEND AS LOW PRESSURE PASSES NEAR
THE MID-ATLANTIC.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT WEDNESDAY FOR ANZ530-531-
538-539.
SMALL CRAFT ADVISORY FROM 1 PM TO 6 PM EDT WEDNESDAY FOR
ANZ530>543.
SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
ANZ532>537-540>543.
&&
PRODUCTS...WOODY!/SBK/KLWHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 243 PM EDT TUE APR 12 2011 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 131430- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 243 PM EDT TUE APR 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN MARYLAND THIS AFTERNOON. A FEW STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE CHESAPEAKE BAY AND TIDAL POTOMAC TODAY. THE SMALL CRAFT ADVISORY CONTINUES FOR THE NORTHERN CHESAPEAKE BAY TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SMALL CRAFT ADVISORY IS IN EFFECT WEDNESDAY FOR ALL MARINE ZONES. A SMALL CRAFT ADVISORY MAY BE NECESSARY FRIDAY NIGHT THROUGH THE WEEKEND. LOW PRESSURE MAY BRING HEAVY RAIN TO THE AREA SATURDAY. FLASH FLOODING IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BECOME NECESSARY THIS AFTERNOON. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-131430- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 243 PM EDT TUE APR 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT LOCALLY HEAVY RAINFALL ACROSS THE POTOMAC HIGHLANDS TODAY AND TONIGHT COULD RESULT IN ISOLATED FLASH FLOODING NEAR SMALL STREAMS AND CREEKS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY LOW PRESSURE MAY BRINGING HEAVY RAIN TO THE AREA FRIDAY NIGHT AND SATURDAY. FLASH FLOODING IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SBK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 336 PM EDT TUE APR 12 2011 VAZ036-037-122000- NELSON VA-ALBEMARLE VA- 336 PM EDT TUE APR 12 2011 ...STRONG THUNDERSTORMS TO AFFECT NELSON AND ALBEMARLE COUNTIES... AT 337 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER LOVINGSTON...MOVING NORTHEAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE WINTERGREEN AND SCHUYLER. SMALL HAIL CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3795 7891 3792 7855 3767 7881 3776 7895 TIME...MOT...LOC 1937Z 216DEG 16KT 3778 7886 KRAMAR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
522 PM EDT TUE APR 12 2011
VAZ025-504-122145-
EASTERN HIGHLAND VA-AUGUSTA VA-
522 PM EDT TUE APR 12 2011
...STRONG THUNDERSTORMS TO AFFECT EASTERN HIGHLAND AND AUGUSTA
COUNTIES...
AT 522 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTHWEST OF CRAIGSVILLE...MOVING NORTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE BUFFALO GAP.
SMALL HAIL CAN BE EXPECTED WITH THIS STORM.
&&
LAT...LON 3813 7946 3816 7945 3817 7947 3831 7937
3819 7913 3799 7932 3809 7949 3811 7949
TIME...MOT...LOC 2122Z 213DEG 13KT 3806 7940
KRAMARThe Roanoke radar (KFCX), 138 km away, was scanning. The volume nearest the first event began at 21:24 UTC.
6 hail. Local standard time, as filed.
Hail up to the size of quarters was reported near Craigsville.
Quarter sized hail was reported along Lehigh Road. Hail covered the ground.
Hail up to the size of quarters was reported near Elkton.
Hail up to the size of quarters was reported near Elkton.
Hail up to the size of quarters was reported along Red Brush Road.
Half dollar sized hail was reported near Crimora.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300049, 300039, 300040, 300043, 300046, 300048.